question-icon

What causes diarrhea, chest tightness, cough and vomiting while treating collagenous colitis?

default
Posted on Thu, 12 May 2016
Question: recently my son, who is 16 years old and has collagenous colitis was prescribed the following medications, ondansetron, omeprazole and ranitidine on a daily basis for one month.
He then presented with ongoing diarrhoea and a persistent tight chest cough resulting in vomiting when eating. I am concerned with these symptoms that he did not have prior to these medications?
doctor
Answered by Dr. Albana Sejdini (6 hours later)
Brief Answer:
Side effect of ondansetron;report it to his doctor...

Detailed Answer:
Hi XXXX,

I have gone through the medical history of your son and am sorry for his current health situation.

1. Diarrhea is a symptom of collagenous colitis.

2. If your son did not have diarrhea prior to starting the actual meds, then, after reviewing what he is taking recently, I noted that it was prescribed ondansetron. It is a medication used to treat nausea and vomiting. So, in other words it should have stopped nausea/vomiting; while you are reporting the contrary: start heavy vomiting.

Severe vomiting and diarrhea are also reported in patients using ondansetron. I advise to report this side effect to his doctor in order to change therapy.

3.For the moment, I advise to:
- increase fluids intake
- take probiotics
- re-evaluate the status of his colon and gallbladder through abdominal ultrasound

Hope it was of help!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 7194 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes diarrhea, chest tightness, cough and vomiting while treating collagenous colitis?

Brief Answer: Side effect of ondansetron;report it to his doctor... Detailed Answer: Hi XXXX, I have gone through the medical history of your son and am sorry for his current health situation. 1. Diarrhea is a symptom of collagenous colitis. 2. If your son did not have diarrhea prior to starting the actual meds, then, after reviewing what he is taking recently, I noted that it was prescribed ondansetron. It is a medication used to treat nausea and vomiting. So, in other words it should have stopped nausea/vomiting; while you are reporting the contrary: start heavy vomiting. Severe vomiting and diarrhea are also reported in patients using ondansetron. I advise to report this side effect to his doctor in order to change therapy. 3.For the moment, I advise to: - increase fluids intake - take probiotics - re-evaluate the status of his colon and gallbladder through abdominal ultrasound Hope it was of help! Dr.Albana